Nebraska, 2012

High Wind in Nebraska, October 17 to 18, 2012

October 17 to 18, 2012 · NWS CYS · 8 events in 4 counties and zones

An upper level low pressure system and associated surface cold front continued to slowly move east across the area producing strong and gusty winds.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

An upper level low pressure system and associated surface cold front continued to slowly move east across the area producing strong and gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Oct 17, 10:00 AM MST, 1 hour 22 minutes earlier.

Area forecast discussion, Oct 17, 10:00 AM MST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1100 AM MDT WED OCT 17 2012

.UPDATE...

HIGH WIND POTENTIAL WILL BE THE MAIN WEATHER CONCERN THIS AFTN AND
EVE ACROSS SOUTHEAST WY AND THE WESTERN NE PANHANDLE. MOSTLY SUNNY
SKIES SHOULD AID IN DEEP AFTN MIXING AS HIGH AS 600 MILLIBARS. THIS
COMBINED WITH VERY STRONG UNIDIRECTIONAL FLOW ALOFT SHOULD PROVE
SUPPORTIVE OF WIND GUSTS AS HIGH AS 65 MPH ACROSS AREAS ALONG AND
EAST OF THE LARAMIE RANGE...AS WELL AS WIND PRONE LOCATIONS SUCH AS
ARLINGTON AND BORDEAUX. GFS/NAM BUFKIT SOUNDINGS AND MORNING MOS
GUIDANCE SUGGEST POTENTIAL FOR STRONG MOMENTUM TRANSFER AND HIGH
WINDS OVER THE LOWER ELEVATIONS OF CONVERSE COUNTY...SO WE HAVE
INCREASED FORECAST WIND SPEEDS SLIGHTLY AND ADDED THAT ZONE TO THE
CURRENT HIGH WIND WARNING.

CRITICAL OR NEAR CRITICAL FIRE WEATHER CONDITIONS STILL APPEAR
POSSIBLE OVER OVER THE SOUTHERN NE PANHANDLE AND FAR SOUTHEAST WY
OWING TO A DRYING BOUNDARY LAYER AND VERY STRONG WINDS. A RED FLAG
WARNING WILL REMAIN IN EFFECT FROM NOON UNTIL 7 PM THIS EVE FOR
THOSE LOCATIONS.

&&

.PREV DISCUSSION... / ISSUED AT 536 AM MDT WED OCT 17 2012/

.AVIATION...12Z TAFS. ISOLATED SHOWERS SOUTH OF A RAWLINS TO
SCOTTSBLUFF LINE PRODUCING LOCALIZED MVFR THROUGH 15Z...THEN SUNNY.
NORTHWEST WINDS 25 TO 35 MPH GUSTING TO 60 MPH THROUGH 00Z...
OTHERWISE VFR.  RUBIN

&&

.PREV DISCUSSION... /ISSUED 430 AM MDT WED OCT 17 2012/

SHORT TERM...TODAY THROUGH THURSDAY NIGHT...
A DECREASING COVERAGE OF CLOUDS AND SHOWERS CONTINUED EARLY THIS
MORNING OVER THE CWA...ROUGHLY SOUTH OF A KLAR TO KBFF LINE.  WILL
KEEP SOME SHOWERS GOING INTO THE MID MORNING OVER THE SOUTHEAST
PART OF THE CWA.

WINDS WILL CONTINUE TO BE THE MAIN ISSUE OVER THE CWA THROUGH
THURSDAY.  THE SHORTWAVE TROUGH THAT MOVED ACROSS THE CWA IN THE
EVENING WAS NOW OVER THE CENTRAL DAKOTAS AND NEBRASKA. A CLOSED
MID AND UPPER LEVEL LOW WILL DEVELOP BY MIDDAY OVER THE NORTHERN
PLAINS AND THEN MOVE SLOWLY SOUTH THROUGH THURSDAY.  MUCH DRIER
AIR HAS MOVED OVER THE CWA BEHIND THE FEATURE AS SEEN ON WATER
VAPOR SATELLITE IMAGERY.  STRONG SUBSIDENCE WILL BE OVER THE CWA
TODAY AND TONIGHT.  THE FLOW ALOFT AROUND THE DEVELOPING UPPER
LOW WILL BE STRONG FROM THE NORTHWEST THROUGH THURSDAY.  THE 300
MB JET WILL MOVE FROM JUST WEST OF THE CWA CURRENTLY TO JUST EAST
OF THE CWA BY THURSDAY AFTERNOON.  IN ADDITION...SURFACE PRESSURE
GRADIENT AND LOW LEVEL HEIGHT DIFFERENCES ACROSS THE EAST PART OF
THE CWA WILL BE TIGHT DURING THAT TIME.  THE 700 MB WINDS ARE
EXPECTED TO BE BETWEEN 40 AND 50 KNOTS OVER THE EAST PART OF THE CWA
AS WELL THROUGH THURSDAY.  MIXING WILL TAKE PLACE UP TO ABOUT 650
MB PER FORECAST RAOBS.  GEFS HAS 700 MB WINDS BETWEEN 2 AND 4
STANDARD DEVIATIONS ABOVE NORMAL FOR LATER TODAY.  WILL GO AHEAD AND
UPGRADE THE HIGH WIND WATCH TO A WARNING FOR MOST OF THE EASTERN CWA
FROM LATE THIS MORNING THROUGH SUNSET.  LATER SHIFTS MAY NEED TO
EXTEND THE WARNING IN TIME AS STRONG WINDS AT 700 MB CONTINUE
THROUGH ABOUT 06Z...BUT THE SURFACE PRESSURE GRADIENT WEAKENS.
ALSO...A WIND HIGHLIGHT WILL LIKELY BE NEEDED FOR THURSDAY OVER
MAINLY THE PANHANDLE BUT WILL NOT ISSUE AT THIS TIME TO AVOID ANY
CONFUSION.

REMAINDER OF THE FORECAST WILL BE COOL AND DRY.  A SHORTWAVE TROUGH
CURRENTLY JUST NORTH OF MONTANA WILL MOVE OVER THE NORTHERN PLAINS
THIS AFTERNOON AND EVENING.  THAT FEATURE MAY BE ABLE TO PROVIDE
ENOUGH LIFT FOR SOME SHOWERS...HOWEVER THE BOUNDARY LAYER WILL BE
MUCH DRIER.  LATER TONIGHT THROUGH THURSDAY NIGHT WILL HAVE SOME
CIRRUS SPILLING OVER THE UPSTREAM RIDGE ALOFT..BUT GENERALLY SKIES
WILL BE MOSTLY CLEAR.

LONG TERM....LONG TERM...FRIDAY THROUGH TUESDAY. GFS 500 MB PATTERN
HAS NOW COME MORE IN LINE WITH THE ECMWF SOLUTION...LEADING TO HIGH
CONFIDENCE IN BOTH MODEL SOLUTIONS.

FRIDAY...WARMING TREND ON TAP AS LEE TROUGHING BECOMES MORE
PRONOUNCED AND 1000-500 MB THICKNESSES APPROACH 5670 METERS.

SATURDAY...SLIGHTLY WARMER THAN FRIDAY AS THE FLOW ALOFT BACKS TO
WESTERLY AND DOWNSLOPE WARMING CONTINUES WITH 1000-500 MB
THICKNESSES NEAR 5670 METERS.

SUNDAY...SLIGHTLY COOLER WITH THE PASSAGE OF A WEAK COLD FRONT AND
LOWERED HEIGHTS ALOFT AND COOLER THICKNESSES. OROGRAPHICS SUGGEST
SCATTERED SHOWERS NORTH OF A LARAMIE TO LUSK LINE.

MONDAY...INCREASE IN SHOWER COVERAGE AS THE AIRMASS BECOMES MORE
MOIST AND WEAK SHORTWAVES MOVE ACROSS IN THE FAST SOUTHWEST FLOW
ALOFT.

TUESDAY...DRIER DAY AS THE LOW AND MID LEVEL MOISTURE DECREASES.
SLIGHTLY WARMER AS HEIGHTS ALOFT AND THICKNESSES RISE.

AVIATION...06Z TAFS. STRONG AND PROGRESSIVE SHORTWAVE MOVES TO
CENTRAL NORTH DAKOTA BY 12Z AS A VIGOROUS PACIFIC COLD FRONT SWEEPS
ACROSS TAF SITES. SCATTERED SHOWERS THROUGH 12Z PRODUCING LOCALIZED
MVFR...OTHERWISE VFR. WEST TO NORTHWEST WINDS GUSTING TO 45 KNOTS.

FIRE WEATHER...
WINDY AND DRY WEATHER WILL AFFECT THE CWA TODAY AND AGAIN ON
THURSDAY.  CRITICAL FIRE WEATHER CONDITIONS WILL BE LIKELY LATE
THIS MORNING THROUGH SUNSET OVER THE SOUTHERN PANHANDLE AND NEARBY
PARTS OF SOUTHEAST WYOMING.  WILL CONTINUE THE PREVIOUSLY ISSUED
RED FLAG WARNING FOR THOSE AREAS.  ONE NEGATIVE IS THE CURRENT
FIRE DANGER RATING OF ONLY TO MODERATE TO HIGH.  SIMILAR CONDITIONS
WILL AFFECT THE EAST PART OF THE CWA ON THURSDAY AND A FIRE
WEATHER HIGHLIGHT MAY BE NEEDED.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING FROM NOON WEDNESDAY TO 7 PM WEDNESDAY FOR
     WYZ102-WYZ106-WYZ107-WYZ108-WYZ110-WYZ115-WYZ116-WYZ117-
     WYZ118-WYZ119.
     RED FLAG WARNING FROM NOON WEDNESDAY TO 7 PM WEDNESDAY FOR
     WYZ106-WYZ107-WYZ108-WYZ116-WYZ117-WYZ118-WYZ119.
NE...HIGH WIND WARNING FROM NOON WEDNESDAY TO 7 PM WEDNESDAY FOR
     NEZ002-NEZ003-NEZ019-NEZ020-NEZ021-NEZ054-NEZ055-NEZ095-
     NEZ096.
     RED FLAG WARNING FROM NOON WEDNESDAY TO 7 PM WEDNESDAY FOR
     NEZ003-NEZ019-NEZ020-NEZ021-NEZ054-NEZ055-NEZ096.

&&

UPDATE...HAMMER
SHORT TERM/FIRE WEATHER...WEILAND
LONG TERM/AVIATION...RUBIN
Hazardous weather outlook, Oct 17, 9:25 AM MST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1025 AM MDT WED OCT 17 2012

WYZ101>119-181630-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1025 AM MDT WED OCT 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NORTHWEST WINDS WILL BE SUSTAINED BETWEEN 35 AND 45 MPH BY EARLY
THIS AFTERNOON...AND CONTINUE THROUGH EARLY EVENING ACROSS MUCH OF
SOUTHEAST WYOMING. WIND GUSTS WILL BE AS HIGH AS 65 MPH. A HIGH
WIND WARNING IS IN EFFECT FROM NOON UNTIL 7 PM MDT FOR AREAS ALONG
AND EAST OF THE LARAMIE RANGE...AS WELL AS THE WIND PRONE
LOCATIONS OF ARLINGTON AND BORDEAUX. THE STRONG WINDS WILL MAKE
TRAVEL DIFFICULT FOR THOSE WITH LIGHT WEIGHT OR HIGH PROFILE
VEHICLES.

CRITICAL FIRE WEATHER CONDITIONS CAN ALSO BE EXPECTED THIS
AFTERNOON AND EARLY EVENING FOR SOUTHEAST WYOMING...MAINLY ALONG
AND EAST OF THE LARAMIE RANGE. A COMBINATION OF VERY STRONG WINDS
AND LOW RELATIVE HUMIDITY VALUES WILL ENHANCE THE POTENTIAL FOR
RAPID FIRE GROWTH. A RED FLAG WARNING REMAINS IN EFFECT FOR THAT
AREA FROM NOON TO 7 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG WEST TO NORTHWEST WINDS WILL AGAIN BE POSSIBLE OVER FAR
SOUTHEAST WYOMING DURING THE DAYTIME HOURS ON THURSDAY...WITH
GUSTS AS HIGH AS 55 MPH POSSIBLE. GUSTY WINDS WILL BE POSSIBLE
EACH AFTERNOON THROUGH SATURDAY...BUT NOT AS STRONG.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-181630-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1025 AM MDT WED OCT 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NORTHWEST WINDS WILL BE SUSTAINED BETWEEN 35 AND 45 MPH BY EARLY
THIS AFTERNOON...AND CONTINUE THROUGH EARLY EVENING ACROSS MUCH OF
THE WESTERN NEBRASKA PANHANDLE. WIND GUSTS WILL BE AS HIGH AS 60 MPH.
A HIGH WIND WARNING IS IN EFFECT FROM NOON UNTIL 7 PM MDT FOR MUCH
OF THE PANHANDLE. THE STRONG WINDS WILL MAKE TRAVEL DIFFICULT FOR THOSE
WITH LIGHT WEIGHT OR HIGH PROFILE VEHICLES.

CRITICAL FIRE WEATHER CONDITIONS CAN ALSO BE EXPECTED THIS
AFTERNOON AND EARLY EVENING FOR THE SOUTHERN NEBRASKA PANHANDLE. A
COMBINATION OF VERY STRONG WINDS AND LOW RELATIVE HUMIDITY VALUES
WILL ENHANCE THE POTENTIAL FOR RAPID FIRE GROWTH. A RED FLAG
WARNING REMAINS IN EFFECT FOR THAT AREA FROM NOON TO 7 PM THIS
EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG WEST TO NORTHWEST WINDS WILL AGAIN BE POSSIBLE OVER THE
WESTERN NEBRASKA PANHANDLE DURING THE DAYTIME HOURS ON
THURSDAY...WITH GUSTS AS HIGH AS 55 MPH POSSIBLE. GUSTY WINDS WILL
BE POSSIBLE EACH AFTERNOON THROUGH SATURDAY...BUT NOT AS STRONG.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

CLH

In the hours before

Local storm report, Oct 17, 8:27 AM MST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
927 AM MDT WED OCT 17 2012

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 AM     NON-TSTM WND GST 1 E SKYLINE             41.13N 106.56W
10/17/2012  M48 MPH          CARBON             WY   MESONET

            REPORTED AT WYDOT STATION KSKL

&&

IRIS SYSTEM
Local storm report, Oct 17, 10:54 AM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1154 AM MDT WED OCT 17 2012

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1054 AM     NON-TSTM WND GST 3 N CENTENNIAL          41.34N 106.11W
10/17/2012  M60 MPH          ALBANY             WY   MESONET

            REPORTED AT RAWS STATION TS871

&&

IRIS SYSTEM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind. Local standard time, as filed.

High Wind, Dawes

When
October 17, 11:22 AM MST
Where
Dawes forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
42.720, -103.135 (the zone’s center; the record gives no point)

The Kings Canyon RAWS measured a gust of 58 mph.

High Wind, Dawes

When
October 17, 12:22 PM MST
Where
Dawes forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
42.720, -103.135 (the zone’s center; the record gives no point)

The Kings Canyon RAWS measured a gust of 65 mph.

High Wind, Box Butte

When
October 18, 7:45 AM MST to 12:53 PM MST
Where
Box Butte forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
42.220, -103.086 (the zone’s center; the record gives no point)

The ASOS at the Alliance airport measured sustained winds in excess of 40 mph with a peak gust of 67 mph at 853 MST.

High Wind, Scotts Bluff

When
October 18, 8:34 AM MST to 2:34 PM MST
Where
Scotts Bluff forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
RAWS
Coordinates
41.851, -103.708 (the zone’s center; the record gives no point)

A RAWS sensor near Scottsbluff measured sustained winds in excess of 40 mph with a peak gust of 68 mph at 1134 MST.

High Wind, Morrill

When
October 18, 8:55 AM MST
Where
Morrill forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.716, -103.010 (the zone’s center; the record gives no point)

A trained spotter 2 NW of Dalton measured a wind gust of 68 mph.

High Wind, Dawes

When
October 18, 9:22 AM MST to 2:22 PM MST
Where
Dawes forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
RAWS
Coordinates
42.720, -103.135 (the zone’s center; the record gives no point)

The Kings Canyon RAWS measured sustained winds in excess of 40 mph with a peak gust of 64 mph at 1022 MST.

High Wind, Scotts Bluff

When
October 18, 9:28 AM MST to 10:53 AM MST
Where
Scotts Bluff forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
41.851, -103.708 (the zone’s center; the record gives no point)

The ASOS at the Scottsbluff airport measured sustained winds in excess of 40 mph with a peak gust of 59 mph at 953 MST.

High Wind, Morrill

When
October 18, 11:00 AM MST to 1:00 PM MST
Where
Morrill forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.716, -103.010 (the zone’s center; the record gives no point)

The UP Railroad senor at Towers West east of Bridgeport measured sustained winds in excess of 40 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409960, 409962, 410114, 410116, 410118, 409965, 410115, 410117.